Teen's death may be linked to ecstasy
Date: Friday, February 03 @ 10:51:40 PST
Topic: Parent Resources


Coroner probes connection to other MDMA fatalities

A 16-year-old Langley boy died early Sunday morning after reportedly mixing ecstasy with other pharmaceutical drugs. The B.C. Coroners Service is now investigating whether paramethoxymethamphetamine (PMMA), an adulterant added to ecstasy believed to have recently killed at least 10 people in B.C. and Alberta, may have been a factor.

The boy reportedly took the drugs on Saturday night with several other people, according to the agency. Early Sunday, they heard him collapse and called 911. Paramedics transported the teen to Langley Memorial Hospital, however he could not be revived. It is not known what other drugs may have been in the boy's system.

"Toxicology testing will be completed as quickly as possible to determine whether the use of ecstasy was a factor in the death, and if so, whether the ecstasy tablet included the presence of PMMA," the Coroners Service said in a news release Monday. It is also reviewing the province's 16 ecstasy-related deaths in 2011, as PMMA had never before been found in ecstasy and was not routinely tested for previously.

Five British Columbians, ranging in age from 14 to 37, have died from PMMA-laced ecstasy since August, chief coroner Lisa Lapointe said last week. Of those, two happened this month. Three of the deaths occurred in the Lower Mainland and two on Vancouver Island. Five Calgar-ians have also died from tainted ecstasy in recent weeks.

PMMA is about five times more toxic than MDMA, or pure ecstasy. Because of its slower onset, many users take more pills - and end up with much more significant overdoses, said Dr. Perry Kendall, B.C.'s provincial health officer.

The drug can cause the user's body temperature to rise, leading to irreversible brain and organ damage, Kendall said. Emergency doctors in Calgary noted patients experiencing the effects of PMMA have shown symptoms far more extreme than those experienced in standard cocaine, methamphetamine or ecstasy overdoses.

"Instead of just being agitated, they were comatose," said Mark Yarema, a 15-year emergency room veteran. "Instead of an irregular or fast heart rate, they may have already been in cardiac arrest, and they often didn't present with the odd movements and [involuntary spasms and jerks] because their bodies were extremely rigid. "It was an extreme form of total-body muscle contraction, and in some cases, they seized as well."





This article comes from CrystalMeth BC.CA --- Meth Information Website
http://crystalmethbc.com

The URL for this story is:
http://crystalmethbc.com/modules.php?name=News&file=article&sid=412